Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 155, NWS Columbia, SC

September 17, 2020Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 17, 2020, 2:52 PM EDT for Clarendon County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2020, 2:52 PM EDT (18:52 UTC)
Expired
Sep 17, 2020, 3:32 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 105 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 10:20 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

575 
WUUS52 KCAE 171852
SVRCAE
SCC027-171945-
/O.NEW.KCAE.SV.W.0155.200917T1852Z-200917T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
252 PM EDT Thu Sep 17 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Eastern Clarendon County in central South Carolina...

* Until 345 PM EDT.

* At 252 PM EDT, a severe thunderstorm was located near Manning,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Manning, Alcolu, Santee Cooper Regional Airport, Turbeville,
  Foreston and Gable.

This includes Interstate 95 between mile markers 120 and 133.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM EDT for central South
Carolina.

Remain alert for a possible tornado! Conditions are favorable for
tornadoes to form, sometimes with little or no advance warning. Move
to an interior room or closet on the lowest floor of a sturdy
building.

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
      3370 8000 3352 8009 3345 8029 3382 8022
      3394 7997 3388 7994 3389 7988 3388 7988
TIME...MOT...LOC 1852Z 233DEG 23KT 3367 8014 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

JAQ
1 follow-up statement
343 
WWUS52 KCAE 171932
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
332 PM EDT Thu Sep 17 2020

SCC027-171942-
/O.CAN.KCAE.SV.W.0155.000000T0000Z-200917T1945Z/
Clarendon SC-
332 PM EDT Thu Sep 17 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLARENDON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 600 PM EDT for central South
Carolina.

LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
      3370 8000 3352 8009 3345 8029 3382 8022
      3394 7997 3388 7994 3389 7988 3388 7988
TIME...MOT...LOC 1931Z 233DEG 23KT 3383 7989 

$$
awp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 1:38 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 17, 1:38 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
138 PM EDT Thu Sep 17 2020

.SYNOPSIS...
Tropical Depression Sally will continue weakening as it moves
into the Midlands tonight. The remnants will move northeastward
and into the Atlantic Basin Friday afternoon. Early this
weekend another cold front will bring in much cooler and drier
air to the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
This afternoon, heaviest rainfall will still be over the
eastern Midlands through the early afternoon. With the front
moving northward ahead of Sally's remnants, shear will remain
strong enough in the leading line to continue a severe threat
the next several hours. Heavy rainfall will lead to continued
flash flood threat across the eastern cwa also.

Tonight: Remnants of Sally will continue to push through the
region tonight. Heaviest rainfall should push off to the east of
forecast area through the evening, but the region will still
see lingering scattered showers for the majority of the night.
Low temperatures tonight will be in the upper 60s to low 70s.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
The remnants of Sally should be east of The Midlands by Friday
morning. Low level moisture and scattered to isolated showers will
be slow to depart the region Friday through Saturday with a surface
northeasterly flow creating a wedge. Conditions should be dry by
Sunday. Canadian high pressure over the Great Lakes and New England
this weekend will provide well below temperatures with highs in the
lower to mid 70s and lows in the mid 50s to mid 60s.

Focus shifts to the rivers in the aftermath of Sally's
significant rainfall accumulations. River forecast points will
rise into minor to moderate flood stage Friday through Sunday along
Wateree, Congaree, and Pee Dee Rivers. Please reference the
specific River Flood Warnings for stage details.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Surface high pressure will remain over the Southeast through the
middle of next week. The airmass will gradually modify with high
temperatures warming from the low to mid 70s on Monday to lower 80s
on Thursday. Low temperatures will mainly be in the 50s with
some sheltered locations in the upper 40s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MVFR/IFR conditions will remain through the overnight hours at
all sites as the remnants of Sally continue to move through the
region. The heaviest rainfall is pushing east of all the taf
locations, but still expect to have scattered showers moving
through the region overnight. Will go with vcsh at all sites
through 02z-03z, with tempo groups to handle the current shower
activity moving through. mvfr/ifr ceilings will remain
overnight, then once the remnants of Sally move east of the
region Friday morning, sites should begin to see slowly
improving conditions through Friday morning. Have trended
towards vfr by late Friday morning at most locations, except at
ogb where lower clouds may linger slightly longer. Winds quite
variable as the remnant circulation moves through the forecast
area.

EXTENDED AVIATION OUTLOOK...Drier air will enter the region
behind the low and is expected to provide VFR conditions this
weekend into early next week.

&&

.HYDROLOGY...
The heavy rainfall associated with the remnants of Sally will
lead to some river flooding along several rivers of the
Midlands and CSRA.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through Friday morning for GAZ040-063>065-
     077.
SC...Flash Flood Watch through Friday morning for SCZ016-018-
     020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Sep 17, 5:02 AM EDT, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
502 AM EDT Thu Sep 17 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
180915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
502 AM EDT Thu Sep 17 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Sep 17, 2:00 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT THU SEP 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     FLASH FLOOD      BOWMAN                  33.35N 80.69W
09/17/2020                   ORANGEBURG         SC   LAW ENFORCEMENT

            SCHP REPORTS ROADWAY FLOODED ELM ST AND
            WEATHERS ST. TIME ESTIMATED BY RADAR.

&&

DA
Local storm report, Sep 17, 2:06 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
206 PM EDT THU SEP 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     FLASH FLOOD      1 E NORTH               33.62N 81.09W
09/17/2020                   ORANGEBURG         SC   LAW ENFORCEMENT

            SCHP REPORTED ROADWAY FLOODING NORTH ROAD
            AND AIRBASE RD. TIME ESTIMATED BY RADART.

&&

DA
Local storm report, Sep 17, 2:07 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
207 PM EDT THU SEP 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     FLASH FLOOD      1 E NORTH               33.62N 81.09W
09/17/2020                   ORANGEBURG         SC   LAW ENFORCEMENT

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1
            E NORTH. SCHP REPORTED ROADWAY FLOODING
            NORTH ROAD AND AIRBASE RD. TIME ESTIMATED BY
            RADART.

&&

DA
Local storm report, Sep 17, 2:39 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
239 PM EDT THU SEP 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      2 ENE ELLOREE           33.54N 80.55W
09/17/2020                   ORANGEBURG         SC   LAW ENFORCEMENT

            SCHP REPORTED RODWAY WASHOUT ON TEE VEE ROAD
            AND CLEVELAND STREET. TIME ESTIMATED BY
            RADAR.

&&

DA
Local storm report, Sep 17, 2:43 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT THU SEP 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HEAVY RAIN       1 SSW SUMTER            33.93N 80.40W
09/17/2020  M6.51 INCH       SUMTER             SC   COCORAHS

            COCORAHS OBSERVER SC-SM-30 NEAR THE CITY OF
            SUMTER HAS REPORTED 6.51 INCHES OF RAIN SO
            FAR FOR THE EVENT. BETWEEN 1150 AM AND 215
            PM, 3.55 OF INCHES OF RAIN FELL.

&&

LCV
Local storm report, Sep 17, 2:48 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT THU SEP 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     TSTM WND DMG     4 E SAINT MATTHEWS      33.66N 80.71W
09/17/2020                   CALHOUN            SC   PUBLIC

            A REPORT OF TWO LARGE CHINABERRY TREES
            UPROOTED AT A FARM NEAR THE INTERSECTION OF
            BEACON LIGHT ROAD AND LONGSTREET ROAD.

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 11:22 PM EDTRiver Flood AdvisoryCAELexington, Richland46 hr
Sep 17, 7:56 AM EDTTornado WarningCAERichland, Sumter34 min
Sep 17, 8:09 AM EDTTornado Warning Tornado observedCAECalhoun, Richland, Sumter21 min
Sep 17, 8:30 AM EDTFlash Flood WarningCAEAiken, Edgefield, McCormick3 hr
Sep 17, 9:22 AM EDTFlash Flood WarningCAEAiken, Barnwell, Edgefield, McCormick, Newberry, Saluda3 hr
Sep 17, 9:33 AM EDTTornado WarningCAECalhoun, Orangeburg27 min
Sep 17, 9:46 AM EDTRiver Flood WarningCAECalhoun, Lexington, Richland35 hr
Sep 17, 9:46 AM EDTRiver Flood WarningCAECalhoun, Richland3 days
Sep 17, 9:46 AM EDTRiver Flood WarningCAEEdgefield, McCormick12 hr
Sep 17, 10:00 AM EDTTornado WarningCAECalhoun, Clarendon, Orangeburg45 min
Sep 17, 10:28 AM EDTFlash Flood WarningCAEBamberg, Calhoun, Clarendon, Orangeburg, Richland, Sumter3 hr
Sep 17, 10:38 AM EDTFlash Flood WarningCAEAiken, Bamberg, Barnwell, Calhoun, Fairfield, Kershaw and 6 more3 hr
Sep 17, 10:44 AM EDTTornado WarningCAEClarendon, Sumter46 min
Sep 17, 11:01 AM EDTTornado WarningCAEClarendon, Sumter29 min
Sep 17, 11:27 AM EDTTornado WarningCAELee, Sumter48 min
Sep 17, 11:44 AM EDTTornado WarningCAECalhoun, Clarendon, Orangeburg, Sumter46 min
Sep 17, 12:06 PM EDTFlash Flood WarningCAEClarendon, Kershaw, Lee, Richland, Sumter3 hr
Sep 17, 12:39 PM EDTTornado WarningCAEClarendon, Sumter33 min
Sep 17, 12:56 PM EDTTornado WarningCAECalhoun, Clarendon, Orangeburg36 min
Sep 17, 1:11 PM EDTTornado WarningCAESumter49 min
Sep 17, 1:34 PM EDTFlash Flood WarningCAECalhoun, Clarendon, Orangeburg, Richland, Sumter3 hr
Sep 17, 2:37 PM EDTSevere Thunderstorm WarningCAELee, Sumter23 min
Sep 17, 3:02 PM EDTTornado WarningCAEClarendon, Sumter28 min
Sep 17, 3:19 PM EDTFlash Flood WarningCAEClarendon, Lee, Sumter3 hr
Sep 17, 5:45 PM EDTAreal Flood AdvisoryCAEClarendon, Orangeburg, Sumter60 min
Sep 17, 6:08 PM EDTSpecial Weather StatementCAEClarendon22 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.